Drought, Lee
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Lee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.290, -88.680 (the zone’s center; the record gives no point)
Severe (D2) drought conditions occurred.
Severe (D2) drought conditions continued across portions of Northeast Mississippi in March. The drought caused river and lake levels to be at low levels.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Severe (D2) drought conditions continued across portions of Northeast Mississippi in March. The drought caused river and lake levels to be at low levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 28, 11:48 PM CST, 12 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 1148 PM CST Tue Feb 28 2017 .UPDATE... Update to cancel Tornado Watch #46 for the entire area. && .DISCUSSION... The first round of severe weather has departed to the northeast with the latest 05z LZK sounding showing a capping inversion becoming re-established. This capping inversion likely extends eastward across our region and should limit any additional convection in the near term. The tornado watch has been cancelled early for the entire area. The next round of storms has initiated across eastern Oklahoma northeast into southeast Kansas and southwest Missouri as of 05z. This activity is associated with a significant shortwave trough now moving across the Plains States. This convection is also rooted near an eastward moving cold front. This storm activity should move into western portions of the CWA before sunrise. Strong low and deep layer shear...associated with 100 kt mid level jet and 60+ kt low level jet...combined with moderate instability...represented by 1500 j/kg of MUCAPE and 8.0 degree mid level lapse rates...should support severe thunderstorm potential late tonight through early Wednesday afternoon in eastern areas. Severe threats will remain damaging winds...large hail...and a few tornadoes. Storm should move east of the region by later Wednesday afternoon with clearing skies. Updated products have been sent. JLH && .PREV DISCUSSION... /issued 802 PM CST Tue Feb 28 2017/ Scattered supercell thunderstorms across northern Arkansas this evening have been driven by warm advection and increased low level moisture. These storms have shown varying degrees of intensity through the evening. The overall background environment remains quite favorable for severe weather with steep mid level lapse rates along with increasing low level and deep layer shear. In addition...low level winds remain backed near the surface across the forecast area this evening helping to increase helicity with 0-1 km SRH now around 300-400 m2/s2. The main limiting factor through the evening has been lingering capping inversion as noted on 00z soundings from KJAN...KSHV. Latest short-term high resolution model guidance continues to suggest at least scattered convection moving into northeast Arkansas and the Missouri Bootheel over the next hour and spreading into portions of west Tennessee...mainly north of Interstate 40 towards midnight and beyond. A severe weather threat will be possible with any of these storms with all storm hazards possible including damaging winds...large hail...and a few tornadoes. This initial activity should lift northeast out of forecast area later tonight. This severe threat will strongly hinge on the ability of the capping inversion to diminish which is still somewhat uncertain. A secondary focus for convection will be prior to sunrise to the west of the Mississippi River with storms focusing along an approaching cold front. This convection will also be supported by falling mid level heights associated with a mid level shortwave. The development of this convection is much more certain. Considering the degree of background instability and shear along with steep mid level lapse rates should support a greater severe weather potential with this activity. Low level winds may tend to veer late tonight with an increasingly unidirectional deep layer flow. The primary severe threats with this activity will be damaging winds and large hail. This activity will likely be more linear in nature with embedded QLCS rotations. Isolated tornadoes will still be possible with any of these rotations. This activity should spread east of the Mississippi River towards the morning rush hour and across the remainder of the forecast area through early afternoon. Updated grids and forecast products have been sent. Be prepared and ready to act if any warnings are issued tonight or Wednesday for your location. JLH && .AVIATION... 06z TAFs VFR weather outside of convection...with model guidance indicating a slower passage of the approaching cold front. Adjusted timing accordingly. Gusty south to southwest winds will continue overnight...then veering west and northwest after passage. Winds will diminish significantly by sunset. Low level wind shear potential through the first 6-8 hours of the period. Worst cigs expected at TUP. Expect stronger wind gusts in convection. JAB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 1156 PM CST Tue Feb 28 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-020800- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 1156 PM CST Tue Feb 28 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight There is a slight risk for severe thunderstorms a few hours before sunrise across areas west of the Mississippi River. The primary threats will be damaging winds, large hail, and a few tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is an enhanced risk for severe thunderstorms across all of west Tennessee, including Memphis and Jackson, and for far northern Mississippi, including Olive Branch and Corinth, on Wednesday. A slight risk for severe thunderstorms will exist for the remainder of north Mississippi, including Oxford and Tupelo on Wednesday. The primary severe weather risks will include damaging winds, large hail, and a few tornadoes. The severe weather threat should end by mid afternoon Wednesday. Following a strong cold frontal passage Wednesday afternoon and evening, breezy conditions and low humidity will spread through the Midsouth. North Mississippi and west Tennessee will likely experience elevated levels of wild fire danger Thursday and Friday, due to low relative humidity levels. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed for the remainder of tonight through mid afternoon Wednesday. JLH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1041 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM TORNADO 4 NNE LATHAM 36.48N 88.69W
02/28/2017 WEAKLEY TN TRAINED SPOTTER
POSSIBLE TORNADO IN THE AUSTIN SPRINGS AREA NEAR THE
KENTUCKY STATE LINE.
&&
JABThe national radar mosaic for the moment the first event began.
4 drought. Local standard time, as filed.
Severe (D2) drought conditions occurred.
Severe (D2) drought conditions occurred.
Severe (D2) drought conditions occurred.
Severe (D2) drought conditions occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689493, 689494, 689495, 689496.